Texas, 2007

Flash Flood and Hail in Texas, June 9, 2007

June 9, 2007 · NWS MAF · 5 events in 3 counties and zones

Heavy rains resulted in six inches of running water on many streets in Presidio and along Farm to Market Road 170.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Heavy rains resulted in six inches of running water on many streets in Presidio and along Farm to Market Road 170.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 9, 1:46 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 9, 1:46 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT SAT JUN 9 2007

.DISCUSSION...
DEEP SOUTHERLY MID LEVEL FLOW CONTINUES ACROSS WEST TX AND
SOUTHEASTERN NM THIS AFTERNOON IN BETWEEN A MID LEVEL RIDGE CENTERED
ACROSS EAST TX AND A LOW CENTERED ACROSS SOUTHERN CA. WATER VAPOR
IMAGERY SHOWS ABUNDANT MID LEVEL MOISTURE IN PLACE ACROSS THE ENTIRE
FORECAST AREA WITHIN THIS PATTERN. 12Z SOUNDING FROM MIDLAND SHOWS
DEEP MOISTURE IN PLACE...WITH A PRECIPITABLE WATER VALUE OF 1.6
INCHES. OVERNIGHT/EARLY MORNING CONVECTION DEVELOPED FROM THE DAVIS
MOUNTAINS TO THE WESTERN PERMIAN BASIN ALONG AN 850-500 MB THETA-E
RIDGE AXIS.

BY LATE THIS AFTERNOON...MODELS ARE IN AGREEMENT THAT THE THETA-E
RIDGE AXIS WILL SHIFT WESTWARD ACROSS NEW MEXICO AND SOUTHWEST TX.
THIS WILL BE THE MOST FAVORED AREA FOR INITIAL CONVECTIVE
DEVELOPMENT...AS THE MID LEVEL MOISTURE COMBINES WITH SHORTWAVE
IMPULSES EMBEDDED IN THE SOUTH/SOUTHWESTERLY FLOW ALOFT. MODELS
INDICATE THAT 0-6 KM SHEAR VALUES OF 30-35 KNOTS WILL BE LOCATED
ACROSS THE MARFA PLATEAU/DAVIS MTNS NORTHWARD THROUGH THE GUADALUPE
MOUNTAINS LATE THIS AFTERNOON AND EVENING...ALONG WITH SURFACE BASED
CAPES LOCALLY NEAR 1500 J/KG AND LI/S AROUND -4 C TO -5 C. THIS WILL
FAVOR STRONG TO LOCALIZED SEVERE STORMS ACROSS THESE LOCATIONS.
ALSO OF CONCERN WILL BE LOCALIZED HEAVY RAINS...WITH AFTERNOON
PRECIPITABLE WATER VALUES RUNNING BETWEEN 1.00 AND 1.50 INCHES.

TONIGHT...MODELS ARE GENERALLY IN AGREEMENT IN PLACING THE MID LEVEL
THETA-E RIDGE AXIS FROM THE GUADALUPE MTNS SOUTHWARD TO THE MARFA
PLATEAU/WESTERN BIG BEND...WITH A SECONDARY AXIS EXTENDING FROM THE
DAVIS MOUNTAINS NORTHEASTWARD INTO THE PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS. ALSO...WITH A SHORTWAVE TROUGH AXIS LIKELY EXTENDING
SOMEWHERE IN THE VICINITY OF THE BIG BEND TO THE PERMIAN BASIN...
SCATTERED CONVECTION MAY DEVELOP AND PERSIST OVERNIGHT ACROSS THESE
LOCATIONS. WILL BE DIFFICULT TO PINPOINT POPS TONIGHT...BUT WILL AT
LEAST CARRY 30 PCT ACROSS MOST LOCATIONS...WITH THE MOST FAVORED
AREAS /50 PCT/ ACROSS THE FAR WEST. OVERNIGHT SEVERE THREAT LOOKS
RATHER MINIMAL WITH WEAKENING SHEAR AND MODEST INSTABILITY...BUT
LOCALLY HEAVY RAINS/MINOR FLOODING IS POSSIBLE WITH THE ABUNDANT
MOISTURE IN PLACE.

THE UPPER LEVEL RIDGE/HIGH IS FORECAST TO REMAIN IN THE VICINITY OF
EAST TX THROUGH EARLY NEXT WEEK...WHILE MOIST SOUTHWEST FLOW ALOFT
PERSISTS ACROSS WEST TX AND SOUTHEAST NM. WITH AMPLE MID LEVEL
MOISTURE AND INSTABILITY REMAINING IN PLACE...ALONG WITH A SERIES OF
SHORTWAVE TROUGHS MOVING OVERHEAD WITHIN THIS FLOW PATTERN...AT
LEAST SCATTERED CONVECTION LOOKS LIKELY EACH DAY...ESPECIALLY ACROSS
WESTERN AREAS THROUGH MONDAY. BY TUESDAY...A RATHER POTENT UPPER LOW
IS PROGGED TO LIFT ACROSS NORTHERN NM/SOUTHERN CO...WHICH WILL HELP
SHIFT THE MOIST AXIS/CONVECTION CHANCES INTO THE EASTERN PART OF THE
CWA.

BEYOND TUESDAY...AN UPPER RIDGE IS EXPECTED TO BUILD ACROSS THE FOUR
CORNERS REGION WEDNESDAY AND THURSDAY...WHILE THE GFS SHOWS THE
UPPER LOW HANGING IN THE VICINITY OF OKLAHOMA/NORTH TEXAS. THE ECMWF
IS MORE PROGRESSIVE WITH THE EARLY/MID WEEK UPPER TROUGH...WHILE
UPPER RIDGING IS INDICATED AS FAR EAST AS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO BY THE END OF NEXT WEEK. FOR NOW...WILL
CONTINUE THE TREND OF A SLIGHT INCREASE OF TEMPERATURES AND
DECREASING POPS OVER THE FORECAST AREA WED-SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  87  70  90  /  30  20  20  20
CARLSBAD NM                65  88  66  89  /  40  30  30  30
DRYDEN TX                  70  91  70  92  /  40  30  30  10
FORT STOCKTON TX           69  88  69  91  /  40  30  30  20
GUADALUPE PASS TX          61  83  63  81  /  50  30  30  30
HOBBS NM                   66  88  67  90  /  40  20  30  30
MARFA TX                   59  82  60  84  /  50  40  30  20
MIDLAND INTL AIRPORT TX    69  87  69  90  /  30  30  30  20
ODESSA TX                  70  88  69  91  /  30  30  30  20
WINK TX                    71  92  70  95  /  40  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

21
Hazardous weather outlook, Jun 9, 2:26 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CDT SAT JUN 9 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-102030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
326 PM CDT SAT JUN 9 2007 /226 PM MDT SAT JUN 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS ALL OF
SOUTHEAST NEW MEXICO AND PARTS OF WEST TEXAS THROUGH MID EVENING.
IN WEST TEXAS... THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL
BE ACROSS THE UPPER TRANS PECOS...THE MOUNTAINS...MARFA PLATEAU
AND PRESIDIO VALLEY. THE PRIMARY THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL.

ISOLATED STRONG STORMS WITH SMALL HAIL AND WINDS GUSTING AS HIGH
AS 50 MPH ARE POSSIBLE ELSEWHERE ACROSS WEST TEXAS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE ACROSS BOTH SOUTHEAST NEW MEXICO AND
WEST TEXAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 9, 11:29 AM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1229 PM CDT SAT JUN 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             2 ENE BIG BEND RANCH ST 29.48N 103.92W
06/08/2007  E1.00 INCH       PRESIDIO           TX   PARK/FOREST SRVC

            RELAYED BY PARK DISPATCHER. TIME IS ESTIMATED

&&

MEFFERSO
Special weather statement, Jun 9, 2:52 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT SAT JUN 9 2007

TXZ047-048-052-053-092145-
SCURRY-BORDEN-HOWARD-MITCHELL-
352 PM CDT SAT JUN 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN HOWARD...
NORTHWESTERN MITCHELL...SOUTHERN BORDEN AND SOUTHWESTERN SCURRY
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES NORTHWEST OF
MIDWAY TO 4 MILES WEST OF WESTBROOK AT 352 PM CDT...MOVING NORTH AT
20 MPH. THESE THUNDERSTORMS WILL MOVE ACROSS LUTHER...VINCENT AND
KNAPP BY 430 PM CDT.

SMALL HAIL...BRIEF HEAVY RAIN...FREQUENT LIGHTNING AND WINDS AROUND
50 MPH ARE POSSIBLE.

05
Special weather statement, Jun 9, 3:03 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 PM CDT SAT JUN 9 2007

TXZ061-092200-
ECTOR-
403 PM CDT SAT JUN 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR ECTOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WEST ODESSA AT 403 PM
CDT...MOVING NORTH AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING
SMALL HAIL...WIND GUSTS TO 40 MPH....BRIEF VERY HEAVY RAIN AND
LIGHTNING.

05
Special weather statement, Jun 9, 3:32 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 PM CDT SAT JUN 9 2007

TXZ046-047-092230-
BORDEN-DAWSON-
432 PM CDT SAT JUN 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN DAWSON AND WESTERN
BORDEN COUNTIES.

AT 432 PM CDT...AN AREA OF STRONG THUNDERSTORMS STRETCHED FROM
NORTHERN HOWARD COUNTY THROUGH SOUTHERN BORDEN COUNTY. THE
STRONGEST OF THESE THUNDERSTORMS WAS LOCATED 20 MILES SOUTH OF
MESQUITE. MOVEMENT OF ALL ACTIVITY WAS NORTH AT 20 MPH. ANY OF
THESE THUNDERSTORMS COULD PRODUCE SMALL HAIL...WIND GUSTS TO 40
MPH...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.

THESE STORMS CAN BE EXPECTED IN MESQUITE AND GAIL BY 5 PM.

05

The radar

The San Angelo radar (KSJT), 114 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Mitchell

When
June 9, 5:18 PM CST
Where
Mitchell County, 7 mi SW of Colorado City
Measured
0.75 in hail
Reported by
Public
Coordinates
32.328, -100.935

Hail, Mitchell

When
June 9, 5:44 PM CST
Where
Mitchell County, 7 mi W of Colorado City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.400, -100.970

Penny sized hail fell in I-20 near mile marker 209.

Thunderstorm Wind, Scurry

When
June 9, 5:50 PM CST to 6:00 PM CST
Where
Scurry County, 3 mi E of Snyder
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
32.720, -100.848

The Texas Tech Mesonet site at Snyder recorded a wind gust of 69 mph. A tree was split in two and a basketball goal was overturned.

Hail, Scurry

When
June 9, 6:57 PM CST
Where
Scurry County, Snyder
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.720, -100.900

Flash Flood, Presidio

When
June 9, 8:54 PM CST to 11:54 PM CST
Where
Presidio County, Presidio
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.550, -104.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38578, 38579, 38582, 38580, 38584.